Alert archive / Montana / Wind Chill Advisories in 2015

Wind Chill Advisory 1, NWS Missoula, MT

January 8, 20157 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Jan 8, 2015, 1:52 PM MST for 7 counties in Montana. It took effect at Jan 8, 2015, 11:00 PM MST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jan 8, 2015, 1:52 PM MST (20:52 UTC)
In effect from
Jan 8, 2015, 11:00 PM MST
Expired
Jan 9, 2015, 8:00 AM MST
In force
9 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 149 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS45 KMSO 082052
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MST THU JAN 8 2015

MTZ002-003-091500-
/O.NEW.KMSO.WC.Y.0001.150109T0600Z-150109T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
152 PM MST THU JAN 8 2015

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
FRIDAY. 


* IMPACTS/TIMING: THE ARCTIC AIRMASS WILL BE CAUSING TEMPERATURES
  TO BE FAIRLY COLD TONIGHT. THE WINDS WILL DECREASE THIS
  EVENING...BUT SUSTAIN WINDS AROUND 10 MPH TONIGHT WILL CREATE
  HAZARDOUS WINDS CHILLS. THE HIGHWAY 2 CORRIDOR FROM COLUMBIA
  FALLS TO MARIAS PASS WILL HAVE THE BIGGEST IMPACT.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...MARIAS
  PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

LAT...LON 4858 11393 4834 11352 4842 11336 4838 11333
      4834 11338 4829 11333 4829 11330 4827 11329
      4816 11353 4842 11391 4823 11419 4841 11434

$$

MTZ007-091500-
/O.NEW.KMSO.WC.Y.0001.150109T0600Z-150109T1500Z/
BUTTE/BLACKFOOT REGION-
152 PM MST THU JAN 8 2015

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
FRIDAY. 


* IMPACTS/TIMING: THE ARCTIC AIRMASS WILL BE CAUSING TEMPERATURES
  TO BE FAIRLY COLD TONIGHT. THE WINDS WILL DECREASE THIS
  EVENING...BUT SUSTAIN WINDS AROUND 10 MPH TONIGHT WILL CREATE
  HAZARDOUS WINDS CHILLS. THE HIGHWAY 12 CORRIDOR FROM GARRISON
  JUNCTION TO MACDONALD PASS AND HIGHWAY 200 AROUND OVANDO WILL
  HAVE THE BIGGEST IMPACT.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD
  PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

LAT...LON 4656 11260 4645 11279 4666 11338 4682 11329
      4705 11329 4704 11280 4683 11280 4683 11254
      4670 11253 4670 11241 4666 11240 4665 11232
      4660 11229 4657 11232 4654 11230

$$
1 follow-up statement
087 
WWUS45 KMSO 091505
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
805 AM MST FRI JAN 9 2015



MTZ002-003-007-091615-
/O.EXP.KMSO.WC.Y.0001.000000T0000Z-150109T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
BUTTE/BLACKFOOT REGION-
805 AM MST FRI JAN 9 2015

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 


* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...MARIAS
  PASS...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 3:43 AM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Jan 8, 3:43 AM MST, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MST THU JAN 8 2015

.DISCUSSION...Clear skies for much of the night have allowed
temperatures to plummet, especially in valley locations across
northwestern Montana. A few areas will see temperatures dip below
zero by sunrise. Areas of dense fog have also developed this
morning. Locations in the Flathead Valley, particularly around
Kalispell, currently have visibilities of 1/4 mile or less. The
morning commute will be impacted with low visibility and isolated
slick spots on area roadways. West-central Montana and central
Idaho also has fog this morning, at this time less dense.
However, patchy dense fog could develop by morning. Fog is
expected to begin to lift for most areas by late morning.

A moderately-strong arctic front is still expected to move into
western Montana this afternoon. Northwestern Montana will be the
first to feel the onset of the front early this afternoon. By
later in the afternoon, Missoula, the I-90 corridor east of
Missoula, and Highways 12 and 200 will be impacted by the front.
Winds could gust as high as 40 mph, especially in the favored
east/west gaps and canyons such as Hellgate and Badrock Canyons.
Very little moisture will be associated with the front. Only light
snow accumulations are expected along the Continental Divide.
Temperatures in western Montana will be slow to rise today, and
will begin to drop again once the front arrives. Highs will only
make it to the low 20s in the northwest corner of Montana, and
upper 20s for other western Montana valleys.

A weak disturbance will move through the Northern Rockies toward
the end of the week. Widespread light snow can be expected for
most of western Montana. At this time, only light accumulations
are expected, with up to an inch or two in the valleys and around 4
inches or more in the mountains. Central Idaho will mainly see
light rain, with some snow mixing in over the higher elevation valleys
into Monday morning.

Much of the region will be in a north to northwest flow for the
start of the week with just a few scattered snow showers.
This type of flow is usually a good setup for the Camas Prairie
to see periods of light to moderate snow. Typically the greater
impacts with this setup are confined to locations around
Whitebird Hill and Greer Grade.

A ridge of High pressure will then settle over the region
Wednesday through the rest of the week. Valley cold pools and fog
is a possibility during this period.

&&

.AVIATION...Clear skies tonight have allowed for the development
of patchy freezing fog in western Montana and central Idaho
valleys. KGPI, KMSO, and KSMN will all see reduced visibilities
and lowered ceilings at times. An arctic front will move into
western Montana this afternoon, causing gusty winds and clearing
out the fog. Gusty northeasterly winds are expected to reach KGPI
by mid- morning, and breezy easterly winds will arrive at KMSO in
the early afternoon. Meanwhile, patchy fog may linger through
today and into tonight at KSMN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Chill Advisories in Montana, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.